Kansas, 2016Hail and Damaging Winds in Kansas, June 30, 2016
June 30, 2016 · NWS ICT · 7 events in 2 counties and zones
A decently unstable air mass with a weak mid-level capping inversion offset weak lower deck convergence to pop a few diurnally-driven thunderstorms in parts of South-Central and Southeast Kansas late in the afternoon. With a relatively dry lower air mass, damaging winds were the primary threat and definitely materialized, especially in Chautauqua County where 56 knot/65 mph winds caused…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A decently unstable air mass with a weak mid-level capping inversion offset weak lower deck convergence to pop a few diurnally-driven thunderstorms in parts of South-Central and Southeast Kansas late in the afternoon. With a relatively dry lower air mass, damaging winds were the primary threat and definitely materialized, especially in Chautauqua County where 56 knot/65 mph winds caused significant property damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 30, 2:35 PM CST, 44 minutes earlier.
Area forecast discussion, Jun 30, 2:35 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
335 PM CDT THU JUN 30 2016
.SHORT TERM...(This evening through Sunday night)
Issued at 327 PM CDT Thu Jun 30 2016
Tonight-Friday:
Convective trends will be the big issue. Barely capped, decently
unstable and weakly forced atmosphere will result in isolated to
scattered thunderstorms through sunset across southern half of
forecast area. A few strong-marginally severe storms are possible.
With loss of heating, expect storms to wane quickly at sunset.
Storms will increase late tonight as 850MB flow increases, along
with increasing 850MB-700MB frontogenesis and convergence. Expect
fairly widespread rain spreading across the area towards
daybreak as Western KS storms move/develop eastward. Good chance
that rain/storms will linger well into the afternoon in the east.
Temperatures rather tricky tomorrow with much depending on how
quickly rain/clouds exit.
Friday night-Sunday:
Considerable uncertainty throughout this period, with model
verification of MCS tracks poor over the past week or so, and not
optimistic that today's runs are any better. That said, will
likely be a baroclinic zone somewhere across KS with potential for
multiple rounds of strong storms producing copious rainfall
somewhere in the state. By the weekend precipitable water over 2
inch is forecast by both NAM/GFS. Given uncertainty of timing/
location of heavy rain, will not hoist flood watch at this time
but will mention heavy rain in hazardous weather outlook.
Temperatures also a big unknown, with temperatures likely only in
the 70s in areas where clouds/rain persist throughout the day.
Southern sections may see fair amount of Sunday and hedged
temperatures warmer there. One significant caveat, if storms/
rain shield is large/robust, effective front could push closer to
the OK border, resulting in heavy rain shifting further south
than currently anticipated. Best chance of precipitation appears
late Saturday into Sunday as shortwave moves across the area. -Howerton
.LONG TERM...(Monday through Thursday)
Issued at 327 PM CDT Thu Jun 30 2016
Little changes made to initialization grids. Initial zonal flow
transitions to more ridging by end of period. This will result in
warming temperatures and decreasing chances for precipitation.
-Howerton
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1242 PM CDT Thu Jun 30 2016
Cannot rule out a few isolated thunderstorms mid/late this
afternoon and evening over southern KS along a stalling frontal
zone. Suspect activity will be fairly isolated given marginal
convergence and little upper support. Given this fact, left
mention out of Wichita and Chanute TAFs. Better chances for
showers and thunderstorms arrive late tonight and especially
Friday, as the stalled frontal zone sharpens across the region
and shortwave energy begins to approach from the west. Given
uncertainty on timing and location of precipitation, only inserted
VCSH instead of VCTS at all sites for now.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 70 85 68 90 / 30 50 40 40
Hutchinson 68 82 66 85 / 40 50 50 50
Newton 68 82 65 85 / 30 50 50 50
ElDorado 69 82 67 89 / 20 50 50 40
Winfield-KWLD 71 87 70 94 / 30 50 30 30
Russell 66 80 62 79 / 50 50 60 60
Great Bend 67 81 64 83 / 50 50 60 50
Salina 68 82 64 83 / 30 50 60 60
McPherson 67 81 64 84 / 40 50 60 60
Coffeyville 71 85 69 93 / 20 50 30 20
Chanute 70 83 67 89 / 30 50 50 40
Iola 69 82 66 87 / 20 50 50 50
Parsons-KPPF 70 84 69 91 / 20 50 40 30
&&
.ICT Watches/Warnings/Advisories...
None.
&&
SHORT TERM...PJH
LONG TERM...PJH
AVIATION...ADK
Hazardous weather outlook, Jun 30, 8:47 AM CST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
947 AM CDT THU JUN 30 2016
KSZ032-033-047>053-067>072-082-083-091>096-098>100-011500-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
947 AM CDT THU JUN 30 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT
A FEW ISOLATED SHOWERS OR THUNDERSTORMS ARE POSSIBLE THIS MORNING
OVER FAR SOUTHEAST KANSAS. BRIEF HEAVY RAIN AND GUSTY WINDS WILL
ACCOMPANY THE STRONGEST ACTIVITY.
FOR THIS AFTERNOON AND EVENING...SOUTH-CENTRAL AND SOUTHEAST
KANSAS WILL HAVE A CHANCE FOR ADDITIONAL ISOLATED TO WIDELY
SCATTERED STORMS. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING 50 TO
60 MPH WINDS...DIME TO QUARTER SIZE HAIL ALONG WITH BRIEF LOCALLY
HEAVY DOWNPOURS.
STORMS ARE EXPECTED TO BECOME MORE NUMEROUS TONIGHT ACROSS
WEST-CENTRAL KANSAS AND SPREAD EAST AND SOUTHEAST OVERNIGHT. ONCE
AGAIN...WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THE
STRONGEST ACTIVITY WILL BE CAPABLE OF 50 TO 60 MPH WINDS AND DIME
TO QUARTER SIZE HAIL...ESPECIALLY BEFORE MIDNIGHT. FURTHERMORE...THE
POTENTIAL FOR HIGH RAINFALL RATES MAY CONTRIBUTE TO SOME LOCALIZED
FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SEVERAL ROUNDS OF STORMS WILL BE POSSIBLE FOR THE FRIDAY THROUGH
SUNDAY MORNING TIME FRAME. THE MAIN THREAT WITH THESE STORMS WILL
BE HIGH RAINFALL RATES THAT MAY CAUSE FLOODING. WHILE MUCH OF THE
AREA WILL RECEIVE SUBSTANTIAL RAINFALL...THE HIGHEST RAINFALL
AMOUNTS LOOK TO OCCUR NORTH OF HIGHWAY 400. IN ADDITION TO THE
FLOODING THREAT...50 MPH WINDS AND SMALL HAIL WILL ALSO BE
POSSIBLE. THOSE WITH OUTDOOR ACTIVITIES PLANNED FOR THE FRIDAY
THROUGH SUNDAY MORNING TIME FRAME SHOULD CONTINUE TO CHECK BACK
FOR UPDATED FORECASTS AND OUTLOOKS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, Jun 30, 1:12 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
212 PM CDT THU JUN 30 2016
KSZ083-301945-
SEDGWICK KS-
212 PM CDT THU JUN 30 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 245 PM CDT
* AT 210 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER GODDARD...MOVING SOUTHEAST AT
15 MPH.
PEA TO DIME SIZE HAIL...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE
WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
WICHITA...HAYSVILLE...GODDARD...CLEARWATER...GARDEN PLAIN...
VIOLA AND LAKE AFTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3766 9771 3773 9752 3748 9731 3748 9764
TIME...MOT...LOC 1910Z 325DEG 12KT 3762 9757
KLEINSASSER
Special weather statement, Jun 30, 2:05 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CDT THU JUN 30 2016
KSZ094-302030-
ELK KS-
305 PM CDT THU JUN 30 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
EASTERN ELK COUNTY IN SOUTHEASTERN KANSAS...
* UNTIL 330 PM CDT
* AT 304 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR HOWARD...MOVING SOUTHEAST AT 15
MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
HOWARD...LONGTON AND ELK FALLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
&&
LAT...LON 3751 9632 3760 9612 3740 9597 3731 9621
TIME...MOT...LOC 2004Z 331DEG 14KT 3749 9618
KETCHAM
Special weather statement, Jun 30, 2:15 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT THU JUN 30 2016
KSZ069-093-302115-
BUTLER KS-COWLEY KS-
315 PM CDT THU JUN 30 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
NORTHEASTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 415 PM CDT
* AT 313 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF ATLANTA...OR 9
MILES EAST OF DOUGLASS...MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
DOUGLASS...ATLANTA...LATHAM...ROCK AND WINFIELD CITY LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
&&
LAT...LON 3758 9712 3764 9653 3745 9652 3736 9653
3734 9695
TIME...MOT...LOC 2013Z 330DEG 14KT 3752 9684
KETCHAMSpecial weather statement, Jun 30, 3:15 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
415 PM CDT THU JUN 30 2016
KSZ092-302200-
SUMNER KS-
415 PM CDT THU JUN 30 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 500 PM CDT
* AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL 6 MILES SOUTHWEST
OF WELLINGTON...MOVING SOUTHEAST AT 5 MPH.
WIND GUSTS UP TO 50 MPH AND VERY HEAVY RAINFALL WILL BE POSSIBLE
WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
WELLINGTON...CALDWELL...OXFORD...ARGONIA...SOUTH HAVEN...
GEUDA SPRINGS...MAYFIELD...MILAN...HUNNEWELL...
PERTH AND WELLINGTON AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3700 9780 3734 9780 3735 9715 3700 9715
TIME...MOT...LOC 2115Z 300DEG 4KT 3719 9746
METZGER
Thunderstorm Wind, Sumner
- When
- June 30, 3:19 PM CST to 3:22 PM CST
- Where
- Sumner County, Wellington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.270, -97.400
Estimated 43 to 52 kt winds downed 4-inch diameter limbs near the courthouse.
Thunderstorm Wind, Sumner
- When
- June 30, 3:19 PM CST to 3:22 PM CST
- Where
- Sumner County, Wellington
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.270, -97.400
Five to six inch diameter limbs were reported down all over town. This was a delayed report.
Hail, Sumner
- When
- June 30, 3:32 PM CST to 3:33 PM CST
- Where
- Sumner County, Wellington
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.270, -97.400
The public reported, via Twitter, that quarter-sized hail occurred in town. The report was relayed by KAKE Channel 10.
Thunderstorm Wind, Chautauqua
- When
- June 30, 4:39 PM CST to 4:42 PM CST
- Where
- Chautauqua County, Chautauqua
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 37.020, -96.180
The east side door of a fire barn was pushed in 12 to 18 inches. The time of the event was based on radar and previous reports. The time of event was corrected.
Thunderstorm Wind, Chautauqua
- When
- June 30, 4:39 PM CST to 4:42 PM CST
- Where
- Chautauqua County, Chautauqua
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 37.020, -96.180
A mobile home roof was peeled off by winds that were estimated from 52-56 knots. The event occurred on the south/southwest side of town. This was a delayed report.
Thunderstorm Wind, Chautauqua
- When
- June 30, 4:39 PM CST to 4:42 PM CST
- Where
- Chautauqua County, Chautauqua
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 37.020, -96.180
Multiple 5 to 8 inch diameter limbs were downed by winds that were estimated from 52 to 56 kts. This was a delayed report.
Thunderstorm Wind, Chautauqua
- When
- June 30, 4:39 PM CST to 4:42 PM CST
- Where
- Chautauqua County, Chautauqua
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 37.020, -96.180
No damage was reported. Occurred with pea-sized hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Nebraska, June 30, 2016$125,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Iowa, June 30, 2016$15,000 · 56 kt wind · 5 events
- Hail and Damaging Wind in South Carolina, June 30, 2016$5,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Montana, June 30, 20161.75 in hail · 5 events
- Hail and Damaging Winds in Minnesota, June 30, 2016$10,000 · 56 kt wind · 3 events
- Damaging Winds in Wisconsin, June 30, 2016$6,000 · 52 kt wind · 3 events
- Hail and Damaging Wind in South Carolina, June 30, 20161 in hail · 3 events
- Hail and Damaging Wind in North Carolina, June 30, 201650 kt wind · 3 events
- Damaging Wind and Heavy Rain in Florida, June 30, 2016$500 · 2 events
- Hail and Damaging Wind in Missouri, June 30, 201652 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 30, 20162 events
- Damaging Winds in Colorado, June 30, 201661 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640322, 640325, 640319, 640323, 640326, 640328, 640330.